Arizona, 2010

Hail and Damaging Wind in Arizona, March 9, 2010

March 9, 2010 · NWS PSR · 2 events in 2 counties and zones

Gusty winds from thunderstorms moved through the eastern portions of the area. Wind gusts of 30 to 40 mph were common in Phoenix.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Gusty winds from thunderstorms moved through the eastern portions of the area. Wind gusts of 30 to 40 mph were common in Phoenix. The strongest wind at Deer Valley airport was 45 mph, which was at 1:51 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 9, 10:54 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 9, 10:54 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...AVIATION SECTION UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
1054 AM MST TUE MAR 9 2010

.UPDATE...AVIATION SECTION UPDATED.

&&

.SYNOPSIS...
ANOTHER WEATHER SYSTEM WILL BRING A CHANCE OF RAIN AND MOUNTAIN SNOW
TO SOUTH CENTRAL ARIZONA TODAY AND TONIGHT...AND WINDY CONDITIONS
ARE EXPECTED ACROSS SOUTHEAST CALIFORNIA TODAY. THE LAST IN THE
SERIES OF SYSTEMS WILL BRUSH BY OUR AREA LATE WEDNESDAY BEFORE A
WELCOME WARMING TREND ARRIVES LATE THIS WEEK AND CONTINUES INTO THE
WEEKEND.

&&

.DISCUSSION...
LATEST SAT AND RADAR TRENDS SHOW THE LOW CENTER SPINNING OVER
SOUTHERN NV THIS MORNING...WITH SHOWERS AND ISOLATED THUNDERSTORMS
WORKING THEIR WAY INTO EASTERN RIVERSIDE...LA PAZ...AND EXTREME
NORTHERN MARICOPA COUNTIES. CURRENT FORECAST LOOKS GOOD FOR
TODAY...FOCUSING THE BEST CHANCES FOR PRECIP...WITH SLIGHT CHANCE OF
THUNDERSTORMS...OVER MAINLY THE NORTHERN AND EASTERN PORTIONS OF OUR
CWA...AS THE MAIN LOW ROTATES THROUGH THE NORTHERN HALF OF AZ. ONLY
CONCERN FOR TIMING LOOKS LIKE IT IS AFTER 00Z...WHERE CURRENT
FORECAST CLEARS THINGS OUT RATHER QUICKLY. GIVEN THE LATEST TRENDS
AND GUIDANCE...WILL PULL POPS BACK EASTWARD A TAD...KEEPING LOW END
SLIGHT CHANCE IN FOR THE CENTRAL DESERTS THROUGH 06Z /ALTHOUGH 03Z
IS MORE LIKE IT/. THE WIND ADVISORY FOR THE LOWER CO RIVER VALLEY
WESTWARD IS IN EFFECT UNTIL 6PM MST/5PM PST THIS EVENING...AND WILL
MONITOR THIS OVER THE NEXT COUPLE HOURS. THE COLD FRONT HAS ALREADY
PUSHED THROUGH...AND LOOKS LIKE THE HIGHEST WINDS RECORDED WERE AT
FISH CREEK MT RAWS IN EXTREME WESTERN CAZ 033 AT 37 MPH. THAT
SAID...ADVISORY MIGHT COME UP SHORT...BUT CERTAINLY WORTH KEEPING IN
EFFECT GIVEN THE FACT THAT WINDS WILL DEFINITELY BE IN THE BREEZY TO
WINDY CATEGORY. THE OTHER PRODUCT IN EFFECT IS A WINTER STORM
ADVISORY FOR ELEVATIONS ABOVE 4500 FEET ACROSS SOUTHERN GILA
COUNTY...FROM 2PM THIS AFTN UNTIL 11PM THIS EVENING. BEST UPWARD
VERTICAL VELOCITIES AND UPPER LEVEL DIVERGENCE WILL COME TOGETHER
OVER THE NORTHEASTERN PORTIONS OF OUR CWA THIS AFTERNOON...WITH
MODERATE SOUTH/SOUTHWESTERLY WINDS AHEAD OF THE LOW AIDING IN
FRONTOGENETICAL FORCING AND RESULTING IN AN EFFICIENT /YET
QUICK/PRECIP EVENT. CANNOT RULE OUT ISOLATED THUNDERSTORMS AS WELL
DURING THE AFTERNOON...AS THE BEST FORCING MOVES THROUGH. THESE
TRENDS ARE HANDLED WELL IN THE INHERITED FORECAST...AND WITH THE
EXCEPTION OF MINOR ADJUSTMENTS TO THE END OF THE PRECIP EVENT...NO
UPDATES ARE NEEDED OR PLANNED AT THIS TIME. PREVIOUS DISCUSSION
REMAINS ON TRACK...

PREVIOUS DISCUSSION...
CONSIDERABLE MOISTURE REMAINS ACROSS OUR AREA EARLY THIS MORNING
WITH SOME RH VALUES ABOVE 90 PERCENT. EVEN OUT WEST...LIKE YUMA AND
IMPERIAL/EL CENTRO ITS RATHER MOIST AS THE LAST LOW HAS LEFT THE
BOUNDARY LAYER PRIMED FOR THE NEXT UPSTREAM SYSTEM. AT MIDNIGHT THE
UPPER LOW HAD STARTED TO CLOSE OFF AND HEIGHTS ARE PROGGED TO LOWER
SOMEWHAT AS IT TRACKS SOUTHEAST AND INTO ARIZONA LATE THIS
AFTERNOON. THE ASSOCIATED COLD FRONT WILL BEGIN TO IMPACT OUR
WESTERN DESERTS WITH INITIAL GUSTS OVER 30 MPH...AND LATER THIS
MORNING SOME GUSTS OVER 40 MPH ARE LIKELY. THUS A WIND ADVISORY FOR
OUR WESTERN AREAS IS NOW IN EFFECT.

MODELS IN GOOD AGREEMENT IN BRINGING THE CENTER OF THE LOW ACROSS
NORTHERN ARIZONA TODAY/TONIGHT WITH A BAND OF RELATIVELY LIGHT
PRECIP WRAPPING AROUND THE LOW. THIS WILL NOT BE AS MOIST AS THE
SUNDAY STORM...BUT IT WILL DESTABILIZE THE AIR QUICKLY AS THE COLD
FRONT AND UPPER DYNAMICS COMBINE. THUS A SLIGHT CHANCE OF TSTMS FOR
SOUTH CENTRAL ARIZONA WILL BE ADDED. AMOUNTS OF RAIN ON THE DESERTS
WILL BE GENERALLY LESS THAN A QUARTER INCH...WITH SNOW AMOUNTS OF 2
TO 4 INCHES ABOVE 4500 FEET IN SOUTHERN GILA COUNTY THROUGH 11 PM.

NAM HAS CONTINUED ITS TREND TO CARVE OUT A VERY BROAD UPPER LOW OVER
THE SOUTHWESTERN STATES WEDNESDAY NIGHT AND THURSDAY. WE HAVE MADE
SOME ADJUSTMENTS TO PREVIOUS PACKAGE BY BUMPING UP THE POPS FOR
PHOENIX AND POINTS EAST. THIS WILL BE ANOTHER QUICK-MOVER WITH LIGHT
AMOUNTS OF PRECIP. TOO EARLY TO ISSUE ANY WINTER WEATHER
PRODUCTS...BUT LATER SHIFTS WILL FINE TUNE THOSE POSSIBILITIES.

UPPER RIDGE PROGGED BY GFS SHOULD BOOST OUR HIGH TEMPS INTO THE
ABOVE AVERAGE RANGE...WITH PLENTY OF BLUE SKY BY THE WEEKEND. BUT
THE LATEST ECMWF NOW DEVELOPS A NEW CLOSED LOW NORTH OF FLAGSTAFF BY
SUNDAY 12Z...LATER SHIFTS MAY NEED TO ADJUST TEMPS A BIT...IF GFS
STARTS TO TREND IN THAT DIRECTION.

&&

.AVIATION...
WINDS WILL BEGIN PICKING UP AND VEER MORE WESTERLY THROUGHOUT THE
AFTERNOON...AS A FAST MOVING LOW PRESSURE SYSTEM PUSHES ACROSS
NORTH-CENTRAL ARIZONA. THE STRONGEST WINDS WILL OCCUR ALONG AND WEST
OF THE COLORADO RIVER...AFFECTING BOTH KIPL AND KBLH.

BROKEN MID-LEVEL CLOUDS...WITH BASES NEAR 7 KFT...CAN BE EXPECTED
ALONG AND EAST OF THE FRONTAL BOUNDARY...AS IT MOVES THROUGH THE
STATE. RAPID WEST TO EAST CLEARING IS EXPECTED LATE THIS AFTERNOON
AND EVENING AS THE STORM SYSTEM EXITS THE REGION.

WIDELY SCATTERED SHOWERS WILL DEVELOP IN EAST-CENTRAL ARIZONA
THROUGH THE AFTERNOON AND COULD TEMPORARILY IMPACT BOTH KPHX AND
KIWA. THERE IS ALSO THE CHANCE OF AN ISOLATED THUNDERSTORM. TIMING
AND LOCATION OF CONVECTIVE ACTIVITY IS NOT REAL CLEAR...SO ONLY
INCLUDED SHOWERS IN THE VICINITY IN 18Z TAFS. WILL AMEND
FORECASTS...IF NEEDED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH THE WEEKEND...
DRY COOL NORTHWEST FLOW ALOFT THROUGH FRIDAY...ALTHOUGH THERE IS A
SLIGHT CHANCE OF MOUNTAIN SHOWERS IN SOUTHERN GILA COUNTY WEDNESDAY
NIGHT AND THURSDAY MORNING.  GUSTY NORTH WINDS TO 30 MPH ARE ALSO
EXPECTED DOWN THE COLORADO RIVER VALLEY LATE WEDNESDAY NIGHT AND
THURSDAY.  DRY AND WARMER FRIDAY AND SATURDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WIND ADVISORY UNTIL 6 PM MST THIS EVENING AZZ020-025.
     WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 11 PM
     MST THIS EVENING ABOVE 4500 FEET FOR AZZ024.

CA...WIND ADVISORY UNTIL 5 PM PST THIS AFTERNOON CAZ030>033.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...WANEK/SIPPLE
AVIATION...MCLANE
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Mar 9, 5:30 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST TUE MAR 9 2010

AZZ024-101230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
530 AM MST TUE MAR 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

...WINTER WEATHER ADVISORY ABOVE 4500 FEET FROM 2 PM TO 11 PM...

.DAY ONE...TODAY AND TONIGHT

ANOTHER WINTER STORM SYSTEM WILL MOVE ACROSS NORTHERN AND CENTRAL
ARIZONA TODAY. EXPECT RAIN AND SNOW TO BEGIN THIS MORNING AND INCREASE
THIS AFTERNOON AND EVENING. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS.
EXPECT 2 TO 5 INCHES ACCUMULATION ABOVE 4500 FEET BY 11 PM. THE SNOW
LEVEL WILL FALL TO NEAR 3500 FEET LATE TONIGHT INTO EARLY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE LAST IN THIS SERIES OF SYSTEMS WILL BRUSH BY THE AREA ON WEDNESDAY
AND INTO EARLY THURSDAY. EXPECT A CHANCE OF RAIN AND SNOW SHOWERS...WITH
ONLY LIGHT AMOUNTS. DRY WEATHER WILL RETURN FOR FOR FRIDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ022-023-027-028-101230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
530 AM MST TUE MAR 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER WINTER STORM SYSTEM WILL MOVE ACROSS NORTHERN AND CENTRAL
ARIZONA TODAY. EXPECT A CHANCE OF RAIN AND A SLIGHT CHANCE OF THUNDERSTORMS
THIS AFTERNOON. RAINFALL AMOUNTS WILL GENERALLY BE IN THE TENTH TO A
QUARTER INCH RANGE. RUNOFF MAY RESULT IN MINOR STREET FLOODING FOR
THE AFTERNOON COMMUTE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE LAST IN THIS SERIES OF SYSTEMS WILL BRUSH BY THE AREA ON WEDNESDAY
NIGHT WITH A SLIGHT CHANCE OF SHOWERS. DRY WEATHER WILL RETURN FOR
THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-101230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
530 AM MST TUE MAR 9 2010 /430 AM PST TUE MAR 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

...WIND ADVISORY IN EFFECT FROM 7 AM TO 5 PM...

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE AREA TODAY...RESULTING IN GUSTY
WEST WINDS TO OVER 40 MPH AT TIMES. AREAS OF BLOWING DUST ARE
POSSIBLE ALONG WITH BRIEF LOW VISIBILITY. EXPECT WINDS TO DIE DOWN
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO WEATHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Mar 9, 12:08 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1208 PM MST TUE MAR 9 2010

AZZ023-028-092000-
MARICOPA AZ-PINAL AZ-
1208 PM MST TUE MAR 9 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1207 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MARICOPA...MOVING NORTHEAST
AT 30 MPH. THIS STORM WILL LIKELY AFFECT SUN LAKES...EAST
CHANDLER...AND GILBERT.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LAT...LON 3350 11180 3326 11158 3303 11196 3320 11208
TIME...MOT...LOC 1907Z 225DEG 24KT 3315 11208

DG
Special weather statement, Mar 9, 12:21 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1221 PM MST TUE MAR 9 2010

AZZ023-024-092000-
MARICOPA AZ-
1221 PM MST TUE MAR 9 2010

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1220 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF MESA...MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   FOUNTAIN HILLS...
   RIO VERDE...
   BEELINE HIGHWAY...

LAT...LON 3386 11155 3368 11136 3340 11173 3353 11191
TIME...MOT...LOC 1920Z 226DEG 30KT 3353 11174

DG

The radar

The Phoenix radar (KIWA), 16 km away, was scanning. The volume nearest the first event began at 19:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Maricopa

When
March 9, 12:24 PM MST
Where
Maricopa County, 3 mi S of Chandler Arpt
Measured
0.25 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.227, -111.820

Small hail and wind gusts to 40 mph.

Thunderstorm Wind, Pinal

When
March 9, 12:57 PM MST
Where
Pinal County, 0.35 mi S of Apache Jct
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.415, -111.550

At least one large tree was blown down as a line of thunderstorms rolled through the far East Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214732, 214577.